New and about to start B12 injections

Hi all, I've had gut issues since having my gallbladder out 3 years ago and have to supplement for low Vit d but for the last few months I've had a few odd things crop up like tinnitus in 1 ear so I asked Dr to test my B12 levels and it came back at 182, Dr wanted to retest after a few weeks and the second test came back at 156. I'm now waiting for the results of antibody and celiac tests but am booked in to start B12 injections at Drs next week - 3 a week for 2 weeks then every 3 months indefinitely. I'm just after some advice really on what to expect, do you generally start to feel better soon after injections? Are there any downsides to the jabs?

Thanks for any tips or advice x

11 Replies

oldestnewest
  • Sorry but there isn't a clear answer to your question.  How people respond to B12 varies a lot.

    if you have neurological symptoms - and there is an argument that tinnitus is a neuro symptom then the loading shots should be 3 a week until the symptoms stop improving then maintenance ever 2 months per BCSH and NICE guidelines.

    You may want to go through a checklist of symptoms and identify all that are relevant and then keep a diary of what is going on

    pernicious-anaemia-society....

    You might also want to make sure that your GP is aware of this site

    pernicious-anaemia-society....

    as there can be a tendency to treat on test results rather than symptoms but the test results cannot be interpreted as pure numbers - symptoms need to be taken into account.

    Some people can actually find that they feel worse for a while rather than better.  forms of acne are common.  more pain is common and noticing all those horrible symptoms you have when you aren't well - runny nose etc can be worse.  The later is probably down to the fact that a lot of the symptoms are actually signs that the body is fighting an infection and one of the effects of B12 deficiency is a less responsive immune system so when the immune system kicks back in you really notice it.  The increased aches and pains is probably the nerves recovering but the brain has had to be hyper sensitive to signals for a while because they haven't been getting through.

    Some people don't really notice a difference for about 6 months - at least in terms of energy.

    You should also be aware that the period for maintenance shots is very much at the long end of the spectrum.  Other countries - eg Germany use 1 month - and some of us need it a lot more frequently than that.  So, if you find that you feel much better with the loading shots and then go into a decline well before the maintenance shot you most definitely aren't alone.

  • Start a logbook, you will have lots of neurological symptoms that have probably been getting gradually worse.

    Digestive issues can also be neurological if the vagus nerve has been damaged.

    You will need frequent B12 injections and to convince your GP, provide a list of all your symptoms that is dated to him/her and ask for it to be included in your record.

    Once you start in injections, if the GP wants to continue testing your B12 levels, insist that it be greater than 1500 pg/ml off the top end of the scale to allow the repair of any nerve damage.

    Also you will need to supplement with folic acid, B6 and a daily multivitamin to support B12.

    Keep researching. Nerve damage is scary stuff but once your B12 dosage and support vitamins are right things get better at a snail's pace.

    The logbook allows you to go back and see progress as it also supports any short term memory loss. You can also use it to evaluate the results of any treatment of your B12 levels.

    It can also give you some control back and reduce your stress, which consumes B12.

  • I started to recover my health very quickly after the loading doses.But,following the wait of 3 months for the next injection, went rapidly downhill.Clearly needed more frequent injections,which the doc would not allow. So I now self -inject to keep myself feeling well. As for gut issues, my gastroenterologist told me that P.A. Patients(and maybe you are one) have either low stomach acid (Hypochlorhydria) or no stomach acid(Achlorhydria) This causes gut problems.  You nave to self-treat this condition,as there is no NHS treatment for it. Google and find out suggested treatments . I personally take a water-based probiotic which has helped enormously .

  • I either drink orange juice or eat an orange with every meal to keep up acid and eliminate the heartburn from being too alkaline.

  • Thank you for that tip. It's always good to hear from fellow sufferers. Best wishes to you.

  • Hi mazz155 ,

    Welcome to this community.   I am not a medically qualified person but I would like to assure you that despite things seemingly getting worse before getting better, once the b12 injections start there is life after P.A.  

    As has been said above by the more learned "members" on here, no two people are the same and maybe not all the damage already occasioned is totally repairable but you will, over time feel the benefit.  

    The injections are not an instant "pick-me-up" so please don't feel too distressed if you don't get to feel better straight away.  Keep a diary of your gradually improving symptoms so you can look back and see that you are on the road to recovery.

    I've had P.A. for 44 years and I'm still "clivealive" at coming up to 75.

    I wish you well for the future.

  • Hi, I started the loading injection just before Christmas and instantly felt better, unfortunately it did not last long. Like you one of my symptoms is tinnitus which I've had for years and this did go but returned a few weeks later. I returned to doctor and said I did not want to go back to feeling so bad and he reduced 3 month injections to 2 months........for me they last 5 weeks then to control symptoms I have to supplement to keep on top of it.

  • Thanks everyone, I've been looking at info online since I got my diagnosis a few days ago and am amazed at how much seems to be interlinked.

    My Dr hasn't mentioned about taking extra supplements yet but I will definitely look into that. Are over the counter vits generally good enough or will Dr need to prescribe? (The only vit I currently take is a prescribed high dose Vit D)

    My GP gave me a print out about PA and I was surprised at how many of the symptoms listed I have but I've put them down to just normal parts of getting older now I'm in my 40s, like cold hands and feet, bleeding gums & ridged nails. Most of them don't bother me much, the most annoying is the tinnitus so any improvement in that would be great.

    I will definitely keep a log of everything from now on as my short term memory is pretty bad, I've been putting that down to being busy at work etc but maybe it's not just that after all!

  • I'm taking OTC folic acid 800 mcg . 2x in the morning and 2x mid afternoon.  Max by prescription is 5 mg.

    Centrum multivitamin 1x per day.

    Vit b6 100 mg one per day 

    Vit D3 as I've also become photosensitive and allergic to sunlight.

    Finally trimethylglycine (TMG) 500mg once a day

    Betaine hydrochloride I also tried for a while when I didn't have TMG.

  • Thanks that's a great help, the only thing I take at the moment is D3 (prescribed by Dr) I will definitely check out the rest

  • I had my first b12 shot yesterday and apart from stinging a bit it was fine, I asked the nurse which other supplements I should take to go along side the injections and was told I wouldnt need any but from what I've read that doesn't sound right? I'm booked in with a different nurse for tomorrow's shot so will ask again!

You may also like...